Alert archive / Arizona / Flash Flood Warnings in 2023

Flash Flood Warning 21, NWS Flagstaff, AZ

July 31, 2023Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 31, 2023, 4:33 PM MST for Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2023, 4:33 PM MST (23:33 UTC)
Expired
Jul 31, 2023, 7:45 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 68 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.6 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2023-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2023-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
1455 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

286 
WGUS55 KFGZ 312333
FFWFGZ
AZC025-010245-
/O.NEW.KFGZ.FF.W.0021.230731T2333Z-230801T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
433 PM MST Mon Jul 31 2023

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Yavapai County in west central Arizona...

* Until 745 PM MST.

* At 432 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain along the SR260 corridor between Cottonwood and Camp 
  Verde. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  western portions of Camp Verde, Middle Verde, Cornville, Verde 
  Village, Bridgeport and Cottonwood.

This includes the following highways...
	State Route 260 between mile markers 207 and 219.
	Interstate 17 between mile markers 285 and 288.
	State Route 89A between mile markers 356 and 359.

This includes the following creeks, washes and rivers...
  Verde River, Oak Creek, Cherry Creek, Grief Hill Wash and Gaddis 
  Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3477 11198 3472 11200 3466 11201 3461 11196
      3459 11194 3455 11192 3453 11189 3458 11188
      3462 11188 3469 11190 3473 11191

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

NWS Flagstaff
2 follow-up statements
826 
WGUS75 KFGZ 010124
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
624 PM MST Mon Jul 31 2023

AZC025-010245-
/O.CON.KFGZ.FF.W.0021.000000T0000Z-230801T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai AZ-
624 PM MST Mon Jul 31 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MST THIS 
EVENING FOR YAVAPAI COUNTY...

At 620 PM MST, National Weather Service Flagstaff Doppler radar 
indicated that light rain continued to fall in the Flash Flood 
Warning area. As much as 2.5 inches of rain accumulated this 
afternoon. Area washes and creeks are likely still running higher 
than normal this evening.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  western portions of Camp Verde, Middle Verde, Cornville, Verde 
  Village, Bridgeport and Cottonwood.

This includes the following highways...
	State Route 260 between mile markers 207 and 218.
	Interstate 17 between mile markers 285 and 287.
	State Route 89A between mile markers 356 and 359.

This includes the following creeks, washes and rivers...
  Verde River, Oak Creek, Cherry Creek, Grief Hill Wash and Gaddis 
  Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3477 11198 3472 11200 3466 11201 3461 11196
      3459 11194 3455 11192 3453 11189 3458 11188
      3462 11188 3469 11190 3473 11191

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

NWS Flagstaff
924 
WGUS75 KFGZ 010244
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
744 PM MST Mon Jul 31 2023

AZC025-010254-
/O.EXP.KFGZ.FF.W.0021.000000T0000Z-230801T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai AZ-
744 PM MST Mon Jul 31 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 745 PM MST THIS EVENING FOR 
YAVAPAI COUNTY...

At 740 PM MST, National Weather Service Flagstaff Doppler radar 
indicated that rainfall had ended along SR260 between Cottonwood and 
Camp Verde. Area washes and creeks are likely still running higher
than normal this evening, however, flooding is no longer expected to 
pose a threat.

Please continue to heed remaining road closures.

LAT...LON 3477 11198 3472 11200 3466 11201 3461 11196
      3459 11194 3455 11192 3453 11189 3458 11188
      3462 11188 3469 11190 3473 11191

$$

NWS Flagstaff

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 3:13 PM MST, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 31, 3:13 PM MST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
313 PM MST Mon Jul 31 2023

.SYNOPSIS...Monsoon moisture will remain in place over Arizona
with widespread showers and thunderstorms through Tuesday. A
drying trend and warming trend starts Wednesday and will last well
into next week.

&&

.DISCUSSION...High pressure over the Panhandles has brought a
moist southerly flow over northern Arizona with widespread showers
and thunderstorms developing. This activity will last well into
the evening before decreasing overnight.

The high remains in nearly stationary through Tuesday before
starting to slide to the south late Tuesday into Wednesday.
Similar conditions are expected on Tuesday but with the high
settling to the south and becoming more elongated along the
international border, the moist flow will decrease. The flow aloft
will become more southwest to westerly and much drier. Storm
coverage will decrease on Wednesday, becoming even more isolated
by Thursday with the best chances having shifted to mainly just
the White Mountains region. This pattern will prevent much
moisture from moving over Arizona through next week.

Temperatures will remain seasonably cool through Tuesday but we
will start to see temps start to creep back up as we dry out
across the desert southwest. Overnight temperatures over the high
country will also drop with the dry air in place.

&&

.AVIATION...For the 00Z TAF Package...Showers and thunderstorms
will continue across northern Arizona through 03Z. Gusty outflow
winds of 30-40 knots in the vicinity of thunderstorms. Diminishing
showers and storms after 03Z then mainly ending after 10Z. More
storms will develop after 17Z. Generally light winds less than 15
kts away from storms. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Tuesday and Wednesday...Cooler temperatures
with showers and thunderstorms will continue across northern Arizona
into this evening. Scattered showers linger through the evening
before ending around midnight. Similar activity and coverage is
expected on Tuesday...with less coverage on Wednesday with a warming
trend.

Thursday through Saturday...A warming and drying trend will last
through the weekend. Southwest to west winds 15-25 MPH each
afternoon with minimum humidity values at or below 15% by Friday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...None.

&&

PUBLIC...MAS
AVIATION...MAS
FIRE WEATHER...MAS

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Jul 31, 10:56 AM MST, 5 hours 37 minutes before
Preliminary Local Storm Report
National Weather Service Flagstaff AZ
1056 AM MST Mon Jul 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     Tstm Wnd Gst     Ash Fork                35.22N 112.48W
07/30/2023  E60 MPH          Yavapai            AZ   Trained Spotter

            Estimated 60 mph winds, along with
            frequently lightning and heavy rainfall.

&&

RJR
Local storm report, Jul 31, 10:59 AM MST, 5 hours 34 minutes before
Preliminary Local Storm Report
National Weather Service Flagstaff AZ
1059 AM MST Mon Jul 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     Flash Flood      Ash Fork                35.22N 112.48W
07/30/2023                   Yavapai            AZ   Trained Spotter

            Roads in the area were impassable.

&&

RJR
Special weather statement, Jul 31, 2:12 PM MST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
212 PM MST Mon Jul 31 2023

AZZ012-312145-
Little Colorado River Valley in Coconino County-
212 PM MST Mon Jul 31 2023

...A STRONG THUNDERSTORM WILL IMPACT COCONINO COUNTY THROUGH 245 PM
MST...

At 212 PM MST, Doppler radar was tracking a strong thunderstorm near
Rimmy Jims, or 14 miles northwest of Winslow, moving north at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rimmy Jims.

This includes the following highways...
 Interstate 40 between mile markers 234 and 245.
 State Route 99 between mile markers 53 and 65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3504 11084 3503 11101 3524 11106 3518 11082
TIME...MOT...LOC 2112Z 189DEG 8KT 3511 11094

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

BAJ
Local storm report, Jul 31, 3:47 PM MST, 46 minutes before
Preliminary Local Storm Report
National Weather Service Flagstaff AZ
347 PM MST Mon Jul 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     Hail             1 N Prescott Courthouse 34.55N 112.47W
07/31/2023  E1.00 inch       Yavapai            AZ   Public

            Spotter showed an photo of a mixture of
            dime, nickel and quarter sized hail.

&&

RJR

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 7:07 PM MSTAreal Flood AdvisoryFGZCoconino, Navajo2 hr
Jul 31, 12:15 PM MSTSevere Thunderstorm WarningFGZCoconino30 min
Jul 31, 12:20 PM MSTSevere Thunderstorm WarningFGZCoconino25 min
Jul 31, 12:34 PM MSTSevere Thunderstorm WarningFGZApache, Navajo26 min
Jul 31, 12:55 PM MSTSevere Thunderstorm WarningFGZCoconino35 min
Jul 31, 1:07 PM MSTSevere Thunderstorm WarningFGZCoconino23 min
Jul 31, 1:19 PM MSTSevere Thunderstorm WarningFGZCoconino26 min
Jul 31, 1:40 PM MSTSevere Thunderstorm WarningFGZCoconino35 min
Jul 31, 1:48 PM MSTSevere Thunderstorm WarningFGZCoconino, Navajo27 min
Jul 31, 2:12 PM MSTSpecial Weather StatementFGZ33 min
Jul 31, 2:33 PM MSTSevere Thunderstorm WarningFGZCoconino27 min
Jul 31, 2:52 PM MSTSevere Thunderstorm WarningFGZYavapai12 min
Jul 31, 4:00 PM MSTAreal Flood AdvisoryFGZCoconino, Yavapai3 hr

Nearby

Flash Flood Warnings in Arizona, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.